Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 182, NWS Lubbock, TX

June 30, 2017Childress County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 30, 2017, 7:26 PM CDT for Childress County, Texas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2017, 7:26 PM CDT (00:26 UTC)
Expired
Jun 30, 2017, 8:00 PM CDT
In force
34 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Childress County, TX

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:35 PM CDTHAIL 2.5Childress, TXREPORTED IN SOUTHEAST CHILDRESS. PHOTO HAD SEVERAL HAIL STONES ALONG WITH A BASEBALL FOR COMPARISON.
Jun 30, 7:37 PM CDTHAIL 3Childress, TXSEVERAL PHOTOS IN SOCIAL MEDIA OF LARGE HAIL THAT HIT THE SOUTH AND SOUTHEAST PARTS OF CHILRESS THIS EVENING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

777 
WUUS54 KLUB 010026
SVRLUB
TXC075-010100-
/O.NEW.KLUB.SV.W.0182.170701T0026Z-170701T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
726 PM CDT FRI JUN 30 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southern Childress County in the Panhandle of Texas...

* Until 800 PM CDT

* At 725 PM CDT, a severe thunderstorm was located over Childress,
  moving northeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Childress and Kirkland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 10022 3442 10035 3457 10020 3457 10000
      3431 10000
TIME...MOT...LOC 0025Z 224DEG 17KT 3441 10021 

HAIL...1.50IN
WIND...60MPH
 
$$

01
1 follow-up statement
262 
WWUS54 KLUB 010043
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
743 PM CDT FRI JUN 30 2017

TXC075-010100-
/O.CON.KLUB.SV.W.0182.000000T0000Z-170701T0100Z/
Childress TX-
743 PM CDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN CHILDRESS COUNTY...

At 743 PM CDT, a severe thunderstorm was located 8 miles north of
Kirkland, or 9 miles northeast of Childress, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Childress and Kirkland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 10012 3449 10027 3457 10020 3457 10000
      3431 10000
TIME...MOT...LOC 0043Z 219DEG 20KT 3451 10012 

HAIL...1.00IN
WIND...60MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:50 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 30, 6:50 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
650 PM CDT Fri Jun 30 2017

.AVIATION...
Thunderstorms currently just south of KCDS are expected to affect
the TAF site for the next few hours before dissipating. However,
another area of thunderstorms is expected late tonight into early
Saturday morning at KCDS. There are slight chances of
thunderstorms at KLBB and KPVW but too low to mention in the TAF
at the moment. Low CIGS are expected to fill in by mid Saturday
morning at all TAF sites likely persisting through early
afternoon.

&&

.PREV DISCUSSION... /issued 317 PM CDT Fri Jun 30 2017/

DISCUSSION...
After the widespread triple digits yesterday, a convectively aided
cold front that moved into the area this morning has helped to keep
the South Plains and southern Texas Panhandle in the 80s and 90s
this afternoon. The boundary has struggled to make it into the
Rolling Plains and they continue to suffer with another round of
temperatures AOA 100 degrees. Dewpoints were holding in the 60s
across the eastern Rolling Plains with some 70s not that far east of
the CWA. The combination of the heat and humidity along with steep
mid-level lapse rates was generating robust instability with 19Z SPC
MLCAPE of 2000-3000 J/kg over the far southeast zones, peaking at
4000+ J/kg over western North Texas. A cumulus field was now
beginning to form over this general area, though it may take another
couple hours or so until the CIN can be overcome and isolated to
scattered deep moist convection can form. Most short-range high-
resolution guidance suggest storms will form in the 21-23Z time-frame
over parts of the Rolling Plains. The strong instability, modest
deep layer shear (20-30 knots), and hot and deeply mixed BL will
favor robust updrafts and downdrafts with large hail (to around
golf ball size) and damaging downburst winds possible. Additionally,
slow storm motions and PWATS of 1.2+ inches will support locally
heavy rainfall. A secondary surge to the currently nearly stationary
front, outflows from initial convection, and higher terrain
storms in eastern NM moving east will all provide better storm
chances for much of the remainder of the CWA late this evening
into the overnight hours as a strengthening southerly LLJ feeds
into the region, though the details remain uncertain. We did
insert a severe mention across the Rolling Plains late this
afternoon and over all but the southwestern South Plains this
evening.

Saturday should start cloudy, though a gradual return to sun is
expected during the afternoon as the front begins to lift back
northward as a warm front. This front may provide a minimal thunder
chance through the day, though CI is more certain over the higher
terrain of eastern NM. Highs will range from the 80s northwest to
lower and middle 90s south and southeast. There is a good bet the NM
convection will congeal into a MCS or two and roll eastward, though
its latitude is less certain (probably favoring the Panhandle and
perhaps northern South Plains).

Outside of any residual convective outflows, it appears the
remnant front should be well north of the area by Sunday
afternoon. However a weak monsoonal fetch of moisture along with
a surface trough will bring a risk of isolated to scattered late
day storms from eastern NM into the western Panhandles and western
South Plains. Highs will recover well into the 90s Sunday with a
few triple digits possible over the lowest elevations.

Moving into next week an upper ridge is progged to amplify across
the Intermountain West leaving the South Plains region in some form
of northerly to northeasterly flow aloft. This pattern is generally
not very favorable for rain here, but medium range NWP suggest we
may be under some form of a weakness aloft with one or more
disturbances moving overhead. Thus, the week could be somewhat
unsettled and we have included low thunder chances through much of
the week. Highs through the period will be mostly in the 90s with
lows in the 60s and 70s.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Jun 30, 3:11 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
311 PM CDT Fri Jun 30 2017

TXZ021>044-012015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
311 PM CDT Fri Jun 30 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight
Isolated to scattered multicell severe thunderstorms are possible
late this afternoon and evening generally from the southern Texas
Panhandle south into the Rolling Plains. The main severe risks
will be gusty outflow winds to 70 mph and hail up to golf balls.
A few storms could develop in the evening toward midnight back
farther west toward the central South Plains including the Lubbock
area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A continued risk of strong to severe thunderstorms will exist
through this weekend.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested late this afternoon
into this evening, most likely from the southeastern Panhandle
into the Rolling Plains.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:05 PM CDTFlash Flood WarningLUBKing115 min
Jun 30, 7:33 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall27 min
Jun 30, 7:56 PM CDTSevere Thunderstorm WarningLUBChildress20 min
Jun 30, 8:05 PM CDTSevere Thunderstorm WarningLUBStonewall25 min
Jun 30, 8:11 PM CDTAreal Flood AdvisoryLUBKent, Stonewall2 hr
Jun 30, 10:26 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall34 min
Jun 30, 10:59 PM CDTSevere Thunderstorm WarningLUBLamb31 min
Jun 30, 11:11 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb, Parmer34 min
Jun 30, 11:29 PM CDTSevere Thunderstorm WarningLUBLamb31 min
Jun 30, 11:43 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer32 min
Jul 1, 12:00 AM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock30 min
Jul 1, 12:09 AM CDTSevere Thunderstorm WarningLUBBailey, Cochran36 min
Jul 1, 12:26 AM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn34 min
Jul 1, 12:28 AM CDTAreal Flood AdvisoryLUBLubbock2 hr
Jul 1, 12:42 AM CDTSevere Thunderstorm WarningLUBCochran33 min
Jul 1, 12:52 AM CDTAreal Flood WarningLUBDickens113 min
Jul 1, 12:54 AM CDTAreal Flood AdvisoryLUBCrosby2 hr
Jul 1, 1:12 AM CDTSevere Thunderstorm WarningLUBCochran, Hockley33 min
Jul 1, 1:25 AM CDTSevere Thunderstorm WarningLUBYoakum35 min
Jul 1, 1:56 AM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn34 min
Jul 1, 1:58 AM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry, Yoakum32 min
Jul 1, 2:03 AM CDTAreal Flood AdvisoryLUBKing117 min
Jul 1, 2:08 AM CDTSevere Thunderstorm WarningLUBCrosby, Dickens37 min
Jul 1, 2:14 AM CDTAreal Flood AdvisoryLUBHockley, Lubbock, Lynn, Terry2 hr
Jul 1, 2:28 AM CDTSevere Thunderstorm WarningLUBGarza, Kent32 min
Jul 1, 2:32 AM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn43 min
Jul 1, 2:51 AM CDTSevere Thunderstorm WarningLUBGarza, Lynn24 min
Jul 1, 2:52 AM CDTAreal Flood AdvisoryLUBGarza, Kent, Lynn, Stonewall3 hr
Jul 1, 2:56 AM CDTAreal Flood AdvisoryLUBCrosby, Dickens2 hr
Jul 1, 3:10 AM CDTSevere Thunderstorm WarningLUBGarza, Kent, Lynn35 min
Jul 1, 3:42 AM CDTSevere Thunderstorm WarningLUBGarza, Kent18 min
Jul 1, 5:00 AM CDTAreal Flood AdvisoryLUBDickens, King60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.